Provision of education to patients and caregivers and close monitoring for immune-related adverse events (irAEs) are some of the key elements of nursing management for patients with stage III non-small cell lung cancer (NSCLC) treated with the anti-programmed death-ligand 1 (PD-L1) antibody durvalumab following chemoradiation therapy, according to authors of a review article published in the Clinical Journal of Oncology Nursing.1

Based on the results of the phase 3 PACIFIC trial, durvalumab is now considered the standard-of-care for patients with locally advanced, nonresectable NSCLC without disease progression following 2 or more cycles of platinum-based chemoradiation therapy. In this trial, up to 1 year of durvalumab was compared with placebo in this setting.2,3

In the PACIFIC study, median progression-free survival (PFS) was 3-fold higher for patients receiving durvalumab (16.8 months) compared with placebo (5.6 months; hazard ratio, 0.52; 95% CI, 0.42-0.65; P <.001). Regarding safety, any-grade irAEs were reported in 24.2% and 8.1% of participants in the durvalumab and placebo study arms, respectively.2

Although durvalumab is typically well tolerated, “nurses play a vital role in the durvalumab treatment journey by providing education, identifying side effects and toxicities, and giving psychological support to the patient and family,” the authors of this review noted.


Continue Reading

Hence, the importance of developing a close nurse-patient/caregiver partnership in maintaining a high degree of suspicion for the occurrence of immune-mediated AEs related to durvalumab use was emphasized.

In particular, signs and symptoms of immune-mediated AEs involving the skin, colon, lungs, and endocrine system, such as hyper- and hypothyroidism, adrenal insufficiency, type 1 diabetes, hypophysitis/hypopituitarism, hepatitis, and nephritis, along with specific approaches to their management, were described.

For example, the authors explained that only a modest decline in oxygen saturation may be suggestive of the development of immune-mediated pneumonitis, and that underlying causes of even mild signs and symptoms of respiratory compromise should be investigated by computed tomography imaging.

“Patients and care­givers should be encouraged to maintain communication with the interprofessional team and to report any new or progressing symptoms,” the authors commented.

They further added that “re-education is particularly important for patients receiving immune checkpoint inhibitors because AEs may develop at any point and are not predictable.”

References

  1. Davies M, Duffield E. Durvalumab immunotherapy: nursing management of immune-related adverse events during the journey of patients with stage III non-small cell lung cancer [published online June 1, 2020]. Clin J Oncol Nurs. doi: 10.1188/20.CJON.277-283
  2. Antonia SJ, Villegas A, Daniel D, et al.  Durvalumab after chemoradiotherapy in stage III non-small-cell lung cancer. N Engl J Med. 2017;377:1919-1929.
  3. Durvalumab. Prescribing information. AstraZeneca Pharmaceuticals LP; 2020. Accessed July 30, 2020. https://www.azpicentral.com/imfinzi/imfinzi.pdf